Women's Heart Advisor April 2009 Issue

Warfarin may not be needed for all venous thromboembolism patients.

Venous thromboembolism is a condition that causes blood clots to develop in the legs, arms or lungs. Up to 13 percent of people with the condition die when a clot travels through the bloodstream and blocks blood flow to the heart or brain. Patients with a history of spontaneous venous thrombosis take the anticoagulant (blood thinner) warfarin (Coumadin) for life to prevent blood from clotting. It has many side effects, including unwanted bruising and bleeding. An intriguing study from Canada suggests that some women who have suffered a spontaneous clot may be at low risk of having another and may perhaps safely discontinue taking warfarin after a few months.

To continue reading this article you must be a paid subscriber.

Subscribe to Heart Advisor

Get the next year of HEART ADVISOR for just $20. That's a savings of $19 off the regular rate.

With your paid subscription you will receive unlimited access to all of our online content. That is over a decade of previous issues from Cleveland Clinic, the hospital rated #1 in cardiac care by U.S. News & World Report - free of charge.

Subscriber Log In

Forgot your password? Click Here.

Already subscribe but haven't registered for all the benefits of the website? Click here.